What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 24, 1:21 PM EST, 5 hours 7 minutes earlier.
Area forecast discussion, Aug 24, 1:21 PM EST, 5 hours 7 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
221 PM EDT Mon Aug 24 2020
.SYNOPSIS...
A cold front crosses the northeast United States tonight and
Tuesday while high pressure remains over the Tennessee Valley
and southern Appalachians. Tropical Storm Marco will track into
Texas by Wednesday, then Tropical Storm Laura moves in the lower
Mississippi Valley on Thursday.
&&
.NEAR TERM /THROUGH TUESDAY/...
As of 200 PM EDT Monday...
Starting out with southwest upper flow today and as a trough comes
through the northern stream flow becomes northwest for late tonight
and Tuesday. Short wave crossing into northern Kentucky will result
in isolated to scattered showers and thunderstorms over the
mountains this evening and into the overnight.
12Z Models suggests two clusters of showers and thunderstorms moving
southeast from the Ohio Valley then across West Virginia and
Virginia on Tuesday, one in the morning and the next late in the
afternoon. The track of this afternoon precipitation is farther
north on the latest GFS compared to the NAMNest which would
keep a bulk of the storms north of Hot Springs and Buckingham.
Bufkit forecast soundings again support fog and stratus overnight.
Expect mid and high clouds may limit extent of fog across northern
North Carolina and extreme southern Virginia but low clouds will
still fill in overnight. 850 MB temperatures will be slightly warmer
on Tuesday so will keep maximum temperatures up a category or two in
the lower 80s to lower 90s.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 215 PM EDT Monday...
For Tuesday evening, looking at the potential for a broken line of
shower/thunderstorms to enter the Interstate 64 corridor shortly
after sunset, ahead of a weak cold front dropping south across
southern New England. Does not appear there will be enough push for
this front to back-door its way across the Piedmont however, with
the boundary stalling just to our north and east overnight before it
is drawn back toward the Great Lakes on Wednesday. With the loss of
daytime heating, expect most of the convection to fizzle by midnight.
Expect generally widely scattered and disorganized shower/
thunderstorm activity on Wednesday as the central Appalachians
remain under the influence of diffuse high pressure.
Moisture related to the remnants of Marco will enter the central
Appalachians on Thursday, making for increased coverage of afternoon
convection. Believe coverage will remain hit-and-miss, but with
precipitable water values approaching 2 inches during the
afternoon/evening, heavy downpours will be likely, possibly
resulting in localized flooding.
&&
.LONG TERM /FRIDAY THROUGH SUNDAY/...
As of 215 PM EDT Sunday...
Deep moisture will remain in place on Friday, supporting another
round of afternoon showers and thunderstorms, more so across the
mountains, some of which will produce locally heavy downpours.
By Friday night into early Saturday, moisture related to the
remnants of Laura will be drawn across the central Appalachians,
resulting in another round of widespread rainfall. Still some
disagreement among the different weather models as to the timing of
the heaviest rain, with the European model being the fastest,
bringing the system across during the predawn hours of Saturday. The
GFS remains slower, bringing the brunt of rain across more towards
late Saturday morning. Regardless, the models seem in agreement that
this will be a fast-moving system, with drying conditions taking
place by late afternoon as a trailing cold front sweeps across the
region.
Cooler and drier weather can be expected for Sunday thanks to
Canadian high pressure building southward from the Great Lakes
region.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
As of 155 PM EDT Monday...
Scattered thunderstorms will continue this afternoon and
evening, with the best coverage in the mountains through
00Z/8PM. By 03Z/11PM a majority of the storms will weaken and
dissipate.
Stratus will develop overnight across southern Virginia and
northern North Carolina. Fog will also form but the extent will
be more dependent on the mid and high clouds across the
Tennessee Valley and Carolinas. Expect patchy LIFR fog is likely
late tonight, after 08Z, where there is less cloud cover. For
now have included dense fog at KBCB and KLWB.
Similar to past few days fog and stratus will dissipate between
12-14Z/8-10AM. A short wave reaching the area early in the
morning will generate showers and isolated thunderstorms, mainly
north of KBLF in the morning. Scattered showers and
thunderstorms are expected again in the afternoon with the
associated MVFR ceilings and visibility.
Average confidence in thunderstorms location and timing,
visibility and ceiling.
Above average confidence in wind.
Extended Aviation Discussion...
At this time Tropical Storms Laura and Marco appear to be
tracking around a the upper high over the Southeast U.S. and will
track toward LA and/or TX and initially should not be a concern
for our region through Thursday. Will have to watch rain
potential and more widespread IFR by Friday. Dry weather and VFR
conditions are expected behind the remnants of the tropical
systems.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...NF
LONG TERM...NF
AVIATION...AMS
Hazardous weather outlook, Aug 24, 2:53 PM EST, 3 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
353 PM EDT Mon Aug 24 2020
NCZ001>006-018>020-VAZ009-012-015-016-032-043-252000-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Smyth-Wythe-Grayson-Carroll-Patrick-Henry-
353 PM EDT Mon Aug 24 2020
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia and southwest
Virginia.
.DAY ONE...This afternoon and tonight.
Isolated to scattered showers and storms will continue through the
evening hours. Locally heavy rain will be possible with some of these
storms, and if multiple storms cross the same location in a short
period of time, the potential for localized flooding will increase.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ007-010-011-013-014-017>019-022-023-033-034-044-045-058-059-
WVZ042>044-507-508-252000-
Tazewell-Bland-Giles-Pulaski-Montgomery-Floyd-Craig-Alleghany VA-
Roanoke-Botetourt-Franklin-Bedford-Pittsylvania-Campbell-Halifax-
Charlotte-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
353 PM EDT Mon Aug 24 2020
This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.
.DAY ONE...This afternoon and tonight.
Isolated to scattered showers and storms will continue through the
evening hours. Locally heavy rain will be possible with some of these
storms, and if multiple storms cross the same location in a short
period of time, the potential for localized flooding will increase.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Isolated thunderstorms are expected both Tuesday and Wednesday late
afternoon and early evening. Strong, perhaps damaging, winds may
accompany a few of these storms each day.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ020-024-035-046-047-252000-
Bath-Rockbridge-Amherst-Appomattox-Buckingham-
353 PM EDT Mon Aug 24 2020
This Hazardous Weather Outlook is for central Virginia and west
central Virginia.
.DAY ONE...This afternoon and tonight.
Isolated to scattered showers and storms will continue through the
evening hours. Locally heavy rain will be possible with some of these
storms, and if multiple storms cross the same location in a short
period of time, the potential for localized flooding will increase.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Scattered thunderstorms are expected both Tuesday and Wednesday late
afternoon and early evening. Strong, perhaps damaging, winds may
accompany a few of these storms each day.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 24, 5:01 PM EST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
601 PM EDT Mon Aug 24 2020
VAZ033-043-242230-
Henry-Franklin-
601 PM EDT Mon Aug 24 2020
...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN HENRY AND SOUTHEASTERN FRANKLIN COUNTIES...
At 601 PM EDT, a strong thunderstorm was located over Sydnorsville,
moving east at 15 mph.
Winds in excess of 40 mph, torrential downpours and pea size hail
are possible with this storm.
Locations impacted include...
Sydnorsville...
Penhook...
Snow Creek...
Oak Level...
Mountain Valley...
Figsboro...
and Sontag.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3682 7999 3690 7999 3696 7963 3681 7965
3673 7967
TIME...MOT...LOC 2201Z 275DEG 8KT 3684 7984
WPSpecial weather statement, Aug 24, 5:06 PM EST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
606 PM EDT Mon Aug 24 2020
NCZ003-004-VAZ016-032-043-242230-
Stokes-Surry-Henry-Patrick-Carroll-
606 PM EDT Mon Aug 24 2020
...AREA OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT NORTHEASTERN
SURRY...NORTHWESTERN STOKES...SOUTHEASTERN CARROLL... WEST CENTRAL
HENRY AND PATRICK COUNTIES...
At 605 PM EDT, radar indicated thunderstorms with heavy downpours
from Lambsburg to near Critz. Movement was northeast at 15 mph.
Winds in excess of 30 mph are possible with these storms. Rain will
be heavy at times and could produced localized flooding in poor
drainage areas.
Locations impacted include...
Mount Airy...
Flat Rock...
Stuart...
Ararat...
Cana...
Fancy Gap...
and Laurel Fork.
If outdoors, consider seeking shelter inside a building.
Do not drive your vehicle through flooded roadways.
LAT...LON 3656 8088 3656 8084 3658 8085 3673 8059
3673 8048 3671 8046 3673 8046 3673 7999
3660 8010 3648 8049
TIME...MOT...LOC 2205Z 244DEG 13KT 3657 8078 3667 8015
WPSpecial weather statement, Aug 24, 5:29 PM EST, 59 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
629 PM EDT Mon Aug 24 2020
VAZ033-043-044-242300-
Henry-Franklin-Pittsylvania-
629 PM EDT Mon Aug 24 2020
...A STRONG THUNDERSTORM WILL AFFECT
WEST CENTRAL PITTSYLVANIA...NORTHEASTERN HENRY AND SOUTHEASTERN
FRANKLIN COUNTIES...
At 628 PM EDT, a strong thunderstorm was located over Snow Creek, or
near Sydnorsville, moving east at 15 mph.
Winds in excess of 40 mph, torrential rain and pea size hail are
possible with this storm.
Locations impacted include...
Callands...
Sydnorsville...
Penhook...
Snow Creek...
Sago...
Mountain Valley...
and Ajax.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3681 7992 3686 7995 3699 7954 3673 7948
TIME...MOT...LOC 2228Z 260DEG 13KT 3683 7976
WP
Special weather statement, Aug 24, 5:58 PM EST, 30 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
658 PM EDT Mon Aug 24 2020
VAZ043-044-242330-
Henry-Pittsylvania-
658 PM EDT Mon Aug 24 2020
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHWESTERN PITTSYLVANIA AND NORTHEASTERN HENRY COUNTIES...
At 658 PM EDT, a strong thunderstorm was located over Swansonville,
or near Callands, moving east at 25 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Chatham...
Blairs...
Callands...
Swansonville...
Dry Fork...
Mountain Valley...
and Keeling.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3676 7972 3683 7969 3683 7967 3684 7966
3685 7924 3662 7927
TIME...MOT...LOC 2258Z 275DEG 21KT 3675 7960
WPSpecial weather statement, Aug 24, 6:02 PM EST, 26 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
702 PM EDT Mon Aug 24 2020
VAZ034-035-045-046-242330-
Amherst-Campbell-Bedford-Appomattox-
702 PM EDT Mon Aug 24 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT
NORTHWESTERN APPOMATTOX...NORTH CENTRAL CAMPBELL...SOUTHERN
AMHERST...AND NORTHEASTERN BEDFORD COUNTIES AND THE CITY OF
LYNCHBURG...
At 702 PM EDT, strong thunderstorms were clustered over Boonsboro, or
near Lynchburg, moving east at 15 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Lynchburg...
Forest...
Rustburg...
Coleman Falls...
Madison Heights...
Boonsboro...
and Stonewall.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3742 7950 3755 7929 3749 7893 3723 7905
TIME...MOT...LOC 2302Z 290DEG 14KT 3744 7925
WP
Special weather statement, Aug 24, 6:28 PM EST, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
728 PM EDT Mon Aug 24 2020
NCZ004-250015-
Stokes-
728 PM EDT Mon Aug 24 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT
STOKES COUNTY...
At 727 PM EDT, strong thunderstorms were clustered near Danbury,
moving east at 15 mph.
Torrential rains and winds in excess of 30 mph are possible with
this storm.
Locations impacted include...
Danbury...
Francisco...
Sandy Ridge...
Pine Hall...
Dillard...
Collinstown...
and Prestonville.
Torrential rainfall may cause localized flooding. Do not drive your
vehicle through flooded roadways.
LAT...LON 3643 8045 3651 8044 3653 8044 3655 8043
3654 8031 3654 8003 3649 8003 3629 8006
TIME...MOT...LOC 2327Z 290DEG 13KT 3648 8026
WP